Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2002, 4:40 AM CDT for Williams County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2002, 4:40 AM CDT (09:40 UTC)
- Expired
- Jun 29, 2002, 5:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
County Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:10 AM CDT | Hail 1.75 | Zahl, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2513 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 290940 SVRISN NDC105-291045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILLISTON ND 441 AM CDT SAT JUN 29 2002 THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA * UNTIL 545 AM CDT * AT 440 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF WILLISTON... MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZAHL AT 505 AM CDT APPAM AT 510 AM CDT ALAMO AT 515 AM CDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS THOMSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:20 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 29, 2:20 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 220 AM CDT SAT JUN 29 2002 FORECAST CONCERNS TODAY THE SAME AS THEY WERE 24 HOURS AGO...NAMELY HIGH TEMPERATURES TODAY AND CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SHORT TERM MESOETA MODEL CONTINUES TO SERVE ME WELL. FOR TODAY...THE ONLY PLACE THICKNESSES/TEMPERATURES ALOFT ARE LOWER THAN YESTERDAY IS IN THE EXTREME NORTHWEST PART OF THE COUNTY WARNING AREA (CWA). ISOLATED THUNDERSTORMS SOUTHERN AREAS PUT DOWN SOME RAIN AND THAT COULD HOLD THE HEATING BACK A BIT. FOR THE MOST PART WILL FORECAST TODAYS HIGHS VERY CLOSE TO THOSE REACHED FRIDAY...WITH THE EXCEPTION OF THE EXTREME NORTHWEST. THAT MEANS RECORD HIGHS POSSIBLE AT BOTH BISMARCK AND JAMESTOWN. FOR WILLISTON...MINOT...AND DICKINSON THE RECORDS ARE A MINIMUM OF 5 DEGREES OVER WHAT WILL BE FORECAST FOR TODAYS HIGHS. ATTENTION THEN QUICKLY SHIFTS TO SEVERE WEATHER THREAT FOR THIS LATE AFTERNOON THROUGH EVENING. LIMITING FACTOR WILL BE CAP AT H700 MB LEVEL...RUNNING +15 TO +18 DEGREES C. TWO WAYS TODAY THAT THE CAP LIMITING FACTOR MAY BECOME A NON-FACTOR. THE FIRST...THAT THE SURFACE COULD ACTUALLY HEAT UP ENOUGH TO EVEN OVERCOME THE CAP. THE SECOND...THAT STORMS FORM IN MONTANA...MUCH WEAKER CAP...AND MOVE INTO THE STRONGER CAP AREA...BREAKING IT DOWN...AND LEADING TO CONTINUED REGENERATION OF DEEP MOIST CONVECTION. STORM PREDICTION CENTER (SPC) HAS NEARLY THE NORTHWEST HALF OF THE CWA IN A MODERATE RISK...WITH NEARLY ALL THE REST OF THE CWA IN A SLIGHT RISK. AT ANY RATE...SEVERE WEATHER PARAMETERS ARE IN PLACE SO THAT IF STORMS DO FORM THEY WILL QUICKLY BE CAPABLE OF GOING SEVERE. HAIL LESSER OF THE THREATS DUE TO SUCH A WARM COLUMN. LONGER TERM LOOKS MORE UNCERTAIN WITH RESPECT TO A CHANCE OF STORMS NEARLY EACH DAY IN THE COMING WEEK. WILL MAINTAIN CONTINUITY WITH GOING FORECAST AS THIS TIME OF YEAR THAT IS THE BEST WAY TO SERVE THE CUSTOMER. TOO MUCH FLIP FLOPPING IN ITSELF IS A DIS-SERVICE. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jun 29, 4:17 AM CDT, 23 minutes before
NDZ001-009-291020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 417 AM CDT SAT JUN 29 2002 A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED THIS MORNING ALONG THE MONTANA/NORTH DAKOTA BORDER...STRETCHING FROM JUST NORTH OF THE MISSOURI RIVER TO THE CANADIAN BORDER WITH THE STRONGEST STORM LOCATED 25 MILES NORTHWEST OF WILLISTON. THE STORMS ARE MOVING EAST AT 30 MPH. BRIEF PERIODS OF MODERATE RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:52 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 53 min |
| Jun 28, 9:35 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 55 min |
| Jun 29, 5:47 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.